Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 39, NWS Omaha, NE

May 18, 2000Butler County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 18, 2000, 7:26 AM CDT for Butler County, Saunders County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 7:26 AM CDT (12:26 UTC)
Expired
May 18, 2000, 8:15 AM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Butler County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:30 AM CDTHail 0.75Prague, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 181228
SVROMA
NEC023-155-181315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
726 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA   
  NORTHWESTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 815 AM CDT

* AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR PRAGUE...OR ABOUT 33 MILES EAST OF 
  COLUMBUS...MOVING SOUTHWEST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 815 AM CDT         
  INCLUDE...
  PRAGUE
  ABIE
  BRUNO
  OCTAVIA

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...HAIL UP TO THE 
SIZE OF NICKELS.

THIS IS A DANGEROUS STORM. TAKE SHELTER INSIDE A STRONG BUILDING ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 413g0 9659 4146 9669 4135 9710 4115 9698

CHERMOK
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:45 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 18, 3:45 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 AM CDT THU MAY 18 2000

...FORECAST CHALLENGES...LINGERING PRECIPITATION...STG WINDS...TEMPS.

...SYNOPSIS...LATEST SFC ANALYSIS HAD THE CNTR OF LO PRES NR THE
KS/NEB BORDER BY SCNTRL NEB...WITH THE BOUNDARY JUST TO THE NW OF
LNK...WITH THE WNDSHFT AT VALLEY AROUND 230AM...AND THE WRMFNT N OF
OMA AND KEBS (ESTERVILLE?) IN IA.  TSRA/SHRA HAVE MOVE N OUT OF MUCH
OF THE FA...WITH SOME REDEVELOPMENT BEHIND THE BOUNDARY NR TQE AND
ONAWA AND ARE MOVING NE AT 15 TO 20KT.  TSRA OVR SW NE/NW KS APPEAR
TO BE RELATED TO THE CDPOOL ALOFT AND AXIS OF HIGHER MID-LVL
DEWPOINTS.

...FORECAST...MODELS SIMILAR IN TRACKING THE SFC LO OVER SE NEB E TO
WCNTRL IL BY 00Z WITH SFC RIDGE OF HI PRES OVER THE FA FOR FRI.
FORECAST OF UPR LO TO BE CNTRD NR OLU AT 12Z...WEAKENING TO AN OPEN
TROF FM IA-ERN NEB BY 00Z...THEN WEAKLY RIPPLED FLOW THRU SAT.  THE
AVN TENS TO HANG ON TO THE CLOSED LO  A LITTLE LONGER TODAY.

BEST UPWARD VERTICAL MOTION AND UPR LVL DIV OVER THE FCST AREA THIS
MORNING.  DEWPOINTS STILL IN THE 60S TQE/OMA/LNK SE AND SOME CONCERN
WITH THIS.  WILL INCLUDE HIGHER POPS THIS AM...AND AS THE SYSTEM
WEAKENS TAF...LOWER POPS.  WITH LINGERING UPR TROF AND RH...SOME
RISK OF LINGERING -RA OVERNIGHT. MORE STABLE AIR PUSHING IN FOR
TAF...WILL WORD SHRA/TSRA AM...AND -RA FOR TAF AND TON.

WINDY CONDTIONS DVLP.  NW/W FCST ZONES HAVE THE BEST CHC OF HITTING
WND ADVISORY CRITERIA.  AURORA IS ALREADY SUSTAINED AT 30 MPH...AND
ONL HAD A GUST TO 47 MPH.  GRADIENT DECREASES AND WILL ONLY INCLUDE
ADVISORY FOR WRN ZONES.

WITH CAA TODAY AND TON...DO NOT EXPECT A BIG DIURNAL RANGE TOD.
MANY LOCATIONS WILL SEE THEIR EARLY MORNING TEMPS FOR THEIR DAILY HI
TEMP.  QUESTIONS FOR FRI AM WILL BE CLOUDS IN THE N.  WITH DEC CLDS
AND LIGHT WNDS...SOME LOCATIONS TO DROP INTO THE UPPER 30S.

THE EXTENDED STILL LOOKoS MAINLY DRY...HOWEVER SOME RISK OF PRECIP
SUN...WILL MAKE NO CHGS TO THE EXTENDED AT THIS TIME.

.OMA...WND ADVISORY WRN OAX FCST ZONES.

ZAPOTOCNY

In the hours before

Local storm report, May 18, 1:31 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
131 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CRESTON                   NE   TORNADO
05/17/00   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0658 PM    4 WSW WAYNE               NE   .75 INCH HAIL
05/17/00   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

0700 PM    2 W PILGER                NE   70 MPH TSTM GUST
05/17/00   STANTON                        REPORTED BY MEDIA.

0708 PM    7 S WAYNE                 NE   1 INCH HAIL
05/17/00   WAYNE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0740 PM    BOONE                     NE   1.75 INCH HAIL
05/17/00   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0742 PM    PETERSBURG                NE   1.75 INCH HAIL
05/17/00   BOONE

0744 PM    5 SW ALBION               NE   2 INCH HAIL
05/17/00   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    NELIGH                    NE   .88 INCH HAIL
05/17/00   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    NELIGH                    NE   WIND DAMAGE
05/17/00   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
TREES DOWN
                                          IN NELIGH

0837 PM    2 S OAKDALE               NE   WIND DAMAGE
05/17/00   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
TWO TREES
                                          DOWN.

0903 PM    OAKDALE                   NE   1 INCH HAIL
05/17/00   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0905 PM    6 S OAKDALE               NE   1.75 INCH HAIL
05/17/00   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    5 W LINCOLN               NE   1 INCH HAIL
05/17/00   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

0940 PM    LINCOLN ARPT              NE   .75 INCH HAIL
05/17/00   LANCASTER

0952 PM    1 N PETERSBURG            NE   FLOOD
05/17/00   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
WATER
                                          BRIEFLY OVER HIGHWAY 14.

1000 PM    ALBION                    NE   .75 INCH HAIL
05/17/00   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    2 S GRETNA                NE   .88 INCH HAIL
05/17/00   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1012 PM    GRETNA                    NE   1.75 INCH HAIL
05/17/00   SARPY

1018 PM    GRETNA                    NE   1.5 INCH HAIL
05/17/00   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1026 PM    MILLARD                   NE   1.75 INCH HAIL
05/17/00   dDOUGLAS                        REPORTED BY STORM
                                          SPOTTER AT 192ND AND F

STREETS.
Special weather statement, May 18, 5:55 AM CDT, 1 hour 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 AM CDT THU MAY 18 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

THERE IS A CHANCE THAT STORM SPOTTER GROUPS MAY BE NEEDED IN
SOUTHWEST IOWA TODAY AND A SMALL CHANCE THAT THEY WILL BE NEEDED IN
EASTERN NEBRASKA.

THUNDERSTORMS WILL ACCOMPANY LOW PRESSURE AS IT TRACKS FROM
SOUTHEAST NEBRASKA INTO SOUTHERN IOWA.  SOME OF THESE STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS IN NEBRASKA THIS MORNING.  LATER TODAY
WITH DAYTIME HEATING AND THE FACT THAT BOUNDARIES WILL BE LE[FT OVER
FROM STORMS OVERNIGHT...SOME OF THESE STORMS WILL BECOME
SEVERE...WITH LARGE HAIL...AND GUSTY WINDS.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:22 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte23 min
May 17, 7:46 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone44 min
May 17, 8:33 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone27 min
May 17, 8:59 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne31 min
May 17, 9:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce33 min
May 17, 9:37 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders23 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe31 min
May 17, 9:57 PM CDTSevere Thunderstorm WarningOAXBoone33 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders37 min
May 17, 10:10 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy50 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOAXWashington31 min
May 17, 11:03 PM CDTFlash Flood WarningOAXAntelope6 hr
May 18, 12:08 AM CDTFlash Flood WarningOAXBoone6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.